Merck Manual

Please confirm that you are not located inside the Russian Federation

Loading

Vitamin D Excess

(Vitamin D Toxicity)

By

Larry E. Johnson

, MD, PhD, University of Arkansas for Medical Sciences

Last full review/revision Oct 2019| Content last modified Oct 2019
Click here for the Professional Version
NOTE: This is the Consumer Version. DOCTORS: Click here for the Professional Version
Click here for the Professional Version

Taking very high doses of vitamin D supplements can cause vitamin D toxicity.

  • Vitamin D toxicity causes high levels of calcium in the blood.

  • People with vitamin D toxicity may lose their appetite, feel nauseated, vomit, and feel weak and nervous.

  • Doctors diagnose the deficiency by measuring levels of calcium and vitamin D in the blood.

  • Treatment involves stopping vitamin D supplements and giving the person fluids and sometimes drugs.

Taking very high daily doses of vitamin D—for example, 60 to 100 or more times the recommended daily allowance (RDA)—over several months can cause toxicity and a high calcium level in the blood (hypercalcemia). Levels of calcium become high because when levels of vitamin D are high, the following occur:

  • More bone is broken down than is reformed. (Normally, bones are continuously broken down and reformed—in a process called remodeling—to adjust to the changing demands placed on them.) As a result, calcium is released from the bone into the bloodstream.

  • More calcium is absorbed from food in the intestine.

People with vitamin D toxicity may have symptoms due to the high levels of calcium in the blood.

Symptoms

Early symptoms of vitamin D toxicity are loss of appetite, nausea, and vomiting, followed by weakness, nervousness, and high blood pressure.

Because the calcium level is high, calcium may be deposited throughout the body, particularly in the kidneys, blood vessels, lungs, and heart. The kidneys may be permanently damaged and malfunction, resulting in kidney failure.

Diagnosis

  • Blood tests

Vitamin D excess is usually diagnosed when blood tests detect a high calcium level in a person who takes high doses of vitamin D. Doctors also measure the level of vitamin D in the blood.

Treatment

  • Stopping vitamin D supplements

  • Fluids given intravenously

  • Drugs

Treatment of vitamin D toxicity involves stopping vitamin D supplements to offset the effects of a high calcium level in the blood. Fluids are given intravenously as needed.

Drugs, such as corticosteroids or bisphosphonates, are given to suppress the release of calcium from the bones.

NOTE: This is the Consumer Version. DOCTORS: Click here for the Professional Version
Click here for the Professional Version
Others also read

Also of Interest

Videos

View All
Overview of Vitamins and Minerals
Video
Overview of Vitamins and Minerals
The human body needs various vitamins and minerals in order to thrive. Many of these nutrients...

SOCIAL MEDIA

TOP